Colorado, 2015

Hail in Colorado, July 4, 2015

July 4, 2015 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:58 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 4, 2:58 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
358 PM MDT SAT JUL 4 2015

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 358 PM MDT SAT JUL 4 2015

POCKET OF DRIER AIR UNDER CLOUD COVER WITH NORTHERLY SURFACE WINDS NEAR
THE MOUNTAINS WILL HINDER THUNDERSTORM ACTIVITY THE REST OF THE
AFTERNOON. PLENTIFUL MAINLY WEAK CONVECTION OVER THE MOUNTAINS
WILL KEEP TRYING TO SPREAD EASTWARD AND MOISTENING FROM ABOVE MAY
EVENTUALLY MAKE A LESS HOSTILE ENVIRONMENT...SO STILL EXPECTING
SOME ISOLATED STORMS TO MAKE IT OFF THE MOUNTAINS IN THE LATE
AFTERNOON AND EARLY EVENING. MEANWHILE RIPE AIRMASS AHEAD OF THE
WIND SHIFT LINE FROM STERLING-AKRON-LIMON IS ONLY WEAKLY CAPPED.
THERE WILL LIKELY BE A FEW STORMS FORMING ALONG OR JUST EAST OF
THAT LINE IN THE LATE AFTERNOON. WITH THE MOIST SOUTHERLY FLOW
FEEDING INTO THE STORMS...THEY COULD BE QUITE PERSISTENT AND SLOW
MOVING...GRADUALLY SAGGING SOUTH AND EAST FROM THE ORIGIN. SOME
THREAT OF SEVERE HAIL AND WIND...ESPECIALLY HAIL WITH THE INITIAL
PULSES...HOWEVER THEY WILL PROBABLY TRANSFORM INTO A LARGER MCS
WITH LOWER SEVERE THREAT AFTER A FEW HOURS...AND ALSO BE SPREADING
OUT OF OUR AREA. WEAK SHOWERS MAY LINGER OVERNIGHT WITH QUITE A
BIT OF CLOUD COVER...ESPECIALLY OVER THE MOUNTAINS.

FOR SUNDAY...INITIALLY A FAIRLY MOIST BUT STABLE ENVIRONMENT.
PRECIPITABLE WATER INCREASES TO 1.25 INCHES WITH VERY WARM AIR
ALOFT...ABOUT AS WARM AS IT GETS AT 500 MB. BETWEEN THE CLOUD
COVER AND THE WARMTH ALOFT STABILITY WILL BE LIMITED. HOWEVER
THERE WILL BE SOME LIFT ARRIVING AHEAD OF THE APPROACHING
SHORTWAVE IN THE AFTERNOON THAT SHOULD BE ENOUGH TO GENERATE SOME
STORMS. EXPECT THE BULK OF THE ACTIVITY WILL BE WITH THE COLD
FRONT...OR OUTFLOW BOUNDARIES FROM THE NORTHWEST THAT BECOME THE
EFFECTIVE FRONT...IN THE LATE AFTERNOON AND EVENING. GIVEN THE
AMOUNT OF MOISTURE AVAILABLE AND A LITTLE COOLING ALOFT
ARRIVING...THESE MORE STRONGLY FORCED STORMS COULD BE STRONG TO
SEVERE WITH THE GREATEST THREAT PROBABLY WIND FROM AN ORGANIZED
COLD POOL WITH THE FRONT. TEMPERATURES WILL STILL BE HOT...BUT
LIMITED BY THE CLOUD COVER...AND THEN COOLING SIGNIFICANTLY WITH
THE FRONT WHEN IT ARRIVES.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 358 PM MDT SAT JUL 4 2015

HEAVY RAIN RETURNS IN THE EXTENDED WITH COOLER TEMPERATURES TO
START YOUR WEEK.

FOR SUNDAY EVENING INTO MONDAY THE UPPER LEVEL RIDGE FLATTENS OUT
WITH HELP FROM A LOW PRESSURE SYSTEM IN THE PACIFIC AND A TROUGH
THAT DROPS OUT OF CANADA. A COLD FRONT MOVES INTO NE COLORADO
SUNDAY NIGHT INTO MONDAY MORNING. IF THE FRONT CAN MOVE IN TO
COORDINATE WITH MAX INSTABILITY WILL MOST LIKELY HAVE STORMS FIRE
OFF ALONG THE BOUNDARY AS IT MOVES SOUTH. FOR MONDAY THE ATM
STABILIZES BEHIND THE FRONT WITH MOISTURE LEVELS INCREASING. PW
VALUES RANGE FROM 1.00 TO 1.30 IN THROUGH TUESDAY EVENING.
MINIMAL CAPE ON MONDAY WILL NOT BRING HIGH PROBABILITY FOR
CONVECTIVE STORMS BUT WITH DECENT UPSLOPE STARTING AROUND 12Z
MONDAY ACCORDING TO THE GFS ALONG THE FOOTHILLS AND PALMER DIVIDE
WILL BRING MORE STRATIFORM RAIN AND CLOUDS THROUGHOUT THE DAY
MONDAY. TEMPERATURES WILL DROP CONSIDERABLY ON MONDAY BEHIND THE
FRONT WITH HIGHS DROPPING INTO THE LOWER 70S.

ON TUESDAY UPPER LEVEL FLOW REMAINS WESTERLY WITH INCREASED LEVELS
OF SUBTROPICAL MOISTURE BEING PULLED UP FROM THE SOUTH. WITH
INCREASED MOISTURE PW VALUES WILL REMAIN ABOVE 1 INCH HOWEVER
UPSLOPE CONDITIONS WILL NOT BE AS GOOD. THE BEST LOCATION FOR
PRECIPITATION WILL BE CLOSER TO THE FOOTHILLS. ANOTHER STRATIFORM
DAY EXPECTED AS INSTABILITY OR CAPE WILL BE LOW DUE TO COOLER
TEMPERATURES IN THE MORNING. SOME MODELS INDICATING INCREASED
CHANCES OF CONVECTION IN THE AFTERNOON BUT WILL DEPEND ON CLOUD
COVER AND IF THE CONVECTIVE TEMP CAN BE REACHED.

FOR THE LATTER HALF OF THE WEEK MID LEVEL MOISTURE WILL STAY HIGH
AS SUBTROPICAL FLOW CONTINUES TO MOVE NORTH. THERE NOT A
CONSENSUS BETWEEN MODELS ON UPPER LEVEL FLOW HOWEVER THE EC HAS
FLOW MOVING MORE NW AS THE PACIFIC LOW MOVES NORTH ALONG THE
COAST. THIS WILL BRING LESS OF A CHANCE FOR HEAVY RAIN VS THE GFS
WHICH KEEPS THE LOW MORE SOUTH THAT HELPS TO MAINTAIN A MORE SW
FLOW. WILL MAINTAIN SLIGHT CHANCE POPS FOR THE EXTENDED WITH
INCREASING TEMPERATURES INTO THE MID TO UPPER 80S WITH LOWER 90S
POSSIBLE BY SATURDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 358 PM MDT SAT JUL 4 2015

VFR THROUGH SUNDAY. ISOLATED STORMS IN THE DENVER AREA THROUGH
EARLY EVENING WITH A SHORT PERIOD OF VARIABLE WINDS GUSTING TO 30
KNOTS LIKELY AT SOME POINT. MOST LIKELY DIRECTION FOR THE GUSTS
WILL BE FROM THE NORTHWEST. THERE WILL BE A BETTER CHANCE OF
THUNDERSTORMS LATE SUNDAY AFTERNOON...AND A HIGHER CHANCE OF
STRONG WINDS WITH THE STORMS.

&&

.HYDROLOGY...
ISSUED AT 358 PM MDT SAT JUL 4 2015

SOME OF TODAYS STORMS WILL PRODUCE HEAVY RAINFALL...BUT THEY WILL
BE MOVING WITH AMOUNTS UNDER A HALF INCH IN 30 MINUTES. THE
EXCEPTION WILL BE NEAR THE EASTERN COLORADO BORDER WHERE STORMS
WILL BE SLOWER MOVING AND COULD PRODUCE AN INCH OR TWO IN AN
HOUR. ON SUNDAY THERE WILL BE MORE MOISTURE IN THE ATMOSPHERE SO
THERE IS A GREATER THREAT OF HEAVY RAIN...BUT STORMS SHOULD BE
MOVING SO THE THREAT OF FLOODING STILL APPEARS LOW.

MONDAY AND TUESDAY THERE WILL BE MORE MOISTURE AND SLOWER MOVING
STORMS...THOUGH THE INSTABILITY WILL BE LIMITED. THESE DAYS WILL
BRING AN INCREASED THREAT OF FLOODING. MOISTURE WILL THEN DECREASE
FOR THE LATER PART OF THE WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM...BOWEN
AVIATION...GIMMESTAD
HYDROLOGY...GIMMESTAD
Hazardous weather outlook, Jul 4, 10:05 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT SAT JUL 4 2015

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH ISOLATED STORMS SPREADING ONTO THE PLAINS IN THE
LATE AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS
TO 45 MPH...LIGHTNING...AND BRIEF HEAVY RAIN. THERE WILL BE MORE
INSTABILITY ON THE EASTERN PLAINS...SO AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE EAST OF STERLING AND AKRON WITH LARGE
HAIL AND DAMAGING WINDS.

TEMPERATURES WILL BE HOT TODAY...SO THOSE PLANNING OUTDOOR
HOLIDAY ACTIVITIES SHOULD DRINK PLENTY OF WATER AND USE
APPROPRIATE SUNSCREEN. ALSO BE ALERT FOR THUNDERSTORMS PRODUCING
ONLY LIGHT RAINFALL BUT DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WETTER WEATHER RETURNS NEXT WEEK WITH INCREASED CHANCES OF SHOWERS
AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. TEMPERATURES WILL
REMAIN WARM ON SUNDAY WITH HIGHS IN THE UPPER 80S AND LOWER 90S
WITH A DROP IN TEMPERATURES FOR MONDAY AND TUESDAY WITH HIGHS IN
THE 70S. WARMER AND DRIER CONDITIONS RETURN FOR THE LATTER HALF OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/BOWEN

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Weld

When
July 4, 3:45 PM MST
Where
Weld County, 1.05 mi E of Severance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.830

Hail, Weld

When
July 4, 4:20 PM MST
Where
Weld County, 3.22 mi ENE of Ault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -104.660

Hail, Weld

When
July 4, 4:35 PM MST
Where
Weld County, 3.49 mi N of Galeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.570, -104.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592567, 592568, 592569.